The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

high topomax dosages for improvement

Titrated up to 50mg nortriptyline under GP and don’t think it offered too much improvement on my every 2 to 4 days of extreme fatigue/tinnitus increased disequilibrium/eye discomfort. Now a neurologist put me on 75 mg topirimate, after 1 month maybe some improvement (one 8-day stretch w/o an “attack” though I think my tinnitus and eye discomfort and some of the disequilibrium is more regularly present). He’s now talking about titrating up to 200 mg. I had orginal side effects of stomach pain/heatburn/burning and possibly some word finding difficulties and moodiness (not sure if that’s drugs or my problem anymore), sometimes funny taste to food. Got mostly better after a month. Did anyone get up to 200 mg and did it help, could you manage the side effects?

I suggest you read this thread: Topamax Gave Me My Life Back

2 Likes

I cannot answer your question but @flutters certainly came up with a good one there. If you are interested in searching the archive for more you might like to know topiramate is also known as Trokendi .

So pleased you are obtaining some relief. Topiramate is much favoured for MAV in UK and seems great for those that don’t get intolerable side effects. Unfortunately one of the major troubles with a site like this is people in need come looking for answers and once they have acquired what they needed to know quickly move on with their lives and unless they relapse never return. Therefore the fact we don’t have any current active posters on Topiramate must for you be a good indication. Your question did however remind me of a couple more people, @velazquez013 and @Coffey6810, who might, had they been around, be able to help you. Helen

1 Like

Oh my gosh is this way I have such terrible heartburn?? I went to the GP about it!

Topomax is a godsend for some folks. I wasn’t one of them. It had side effects like radiation sickness including, but certainly not limited to, permanent nerve damage. It’s the neurologists’ favorite. But then none of them have to take it.

1 Like

@Diana21 had to quit it because of GERD symptoms.

Thanks, flutters, very helpful to read that the Canadian migraine clinic suggested that Topomax can help people if they are able to stick with it through side effects until they diminish. The neuro suggested titrating up by 50 mg every 10 days to see if it would help and I could tolerate side effects. I’ve decided to go at a slower pace so am seeing how many good/ok days I can get at current 75 mg dose w/o a “bad” day (on day 6!) now that I’m not having the heartburn and word finding side effects and that I’m over my head cold that I think confounded figuring out what was going on after my first 8 day “good” streak. It’s the first intervention of any kind that’s done anything after 2 years of suffering daily, so I’m going to give it a try. Thanks for this forum, hoping to have a little more time to participate and learn!

I wish you the best of luck. Neurologists don’t generally recognize how med sensitive we are. Go up low and slow and at your own pace. I never made it past 50 mg. I stuck it out for a month only to have my reactions getting ever more alarming. A couple of friends thought I had cancer or was dying. My reaction to the side effects was just too severe - almost like an allergy. I’ve done better with other meds, though currently my only MAV med is Botox. That’s brand new to me so I don’t know how that will work out. Most important for all of us is to listen to our bodies.